How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Loretta Your Own Question
Dr. Loretta
Dr. Loretta, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28076
Experience:  25 years of experience in surgery and internal medicine.
Type Your Dog Veterinary Question Here...
Dr. Loretta is online now
A new question is answered every 9 seconds

Can prolonged use of Benadryl cause an enlarged liver and elevated

This answer was rated:

Can prolonged use of Benadryl cause an enlarged liver and elevated liver enzymes in dogs? After a routine blood test, the vet felt my dog could have Cushings. She ran another test and it is "leaning" toward Cushings but she isn't convinced. My dog has been taking 1 Benadryl a day for nearly 2 yrs. Since we have quit giving it to him, his thirst isn't as much- and that was really the only other symptom of Cushings he had- drinking a lot of water.

Good Morning and welcome to Just answer. I am Dr. Loretta, a licensed veterinarian and I am happy to answer your question.

There is no evidence that Benadryl will cause any harm to the liver even given long term. This is metabolized in the liver and if there is any liver damage, this medication is not recommended because it will not properly metabolize this medication.

Dogs with Cushings Disease will generally drink excessively and have a voracious appetite. From your description, I doubt that Gus is suffering from this disease. Liver damage may cause an increase in liver enzymes caused by age.

Good Luck!

Sincerely, XXXXX XXXXX
Customer: replied 5 years ago.
The food we have been using for Gus the past several years is Science Diet K/D because he also has a history of kidney/bladder stones. He is also on medication for an underactive thyroid. Could it be possible that all of these things have interacted together to cause elevated liver enzymes/enlarged liver? Like I said before, his only real symptom of Cushing's was thirst, but after being off Benadryl for nearly a week, not so much so. His fur is fine, no weight loss/gain, no enlarged stomach, good appetite and energy level. Our vet does not seem too alarmed about things, so that is reassuring. Thank you very much for your response(s).
Yes, these issues together will cause some increase in liver enzymes and an enlarged liver. This does not mean that Gus is suffering from liver disease. Your vet should recheck his liver enzymes to be sure this is real and it also depends on the amount of increase. I believe that Gus does not have liver disease but is reacting to other factors.
Dr. Loretta and 3 other Dog Veterinary Specialists are ready to help you
Customer: replied 5 years ago.
One more question (for now): my dog did have a low dose dexamethasone stimulation test this past week and the results "lean toward" Cushing's disease. Is this a pretty accurate test? or do we need to take a look at the big picture and take into consideration: underactive thyroid & medication, kidney/bladder stones, prolonged use of Bendaryl, and diet (K/D food).
Thank you for your previous answers- you are very prompt and your responses are easy to understand and reassuring.
Without any of the typical signs of Cushings and Gus's many other issues, I would not take much stick in the low dose dex test being slightly positive....taking into account the entire picture, I do not believe even with this information that Gus has Cushings Disease. I would take more stock in the ACTH stimulation test that will determine hard cases such as yours....but...without any of the signs, I would question whether or not to even pursue this since Gus has other issues.